Tennessee, 2016

Tornadoes and Flash Flooding in Tennessee, March 31, 2016

March 31, 2016 · NWS OHX · 21 events in 12 counties and zones

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on March 31. A few of the storms became supercells and produced 2 weak tornadoes along with numerous reports of large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on March 31. A few of the storms became supercells and produced 2 weak tornadoes along with numerous reports of large hail and wind damage. Flash flooding also occurred in parts of Lawrence and Giles Counties where thunderstorms repeatedly moved across the same areas throughout the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 31, 1:33 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 31, 1:33 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
233 PM CDT THU MAR 31 2016

.DISCUSSION...

SUN GETTING OUT ALONG INTERSTATE 65 CORRIDOR WITH TEMPS NOW IN
THE 70S ACROSS WEST HALF. SURFACE WIND GUSTS ON THE ORDER OF 25 TO
30 MPH THIS AFTERNOON WITH CONVECTION MOVING THIS WAY FROM WESTERN
TENNESSEE AND INTO WESTERN MIDDLE TENNESSEE SHORTLY. COLD FRONT
STILL BACK THROUGH WESTERN ARKANSAS AT 18Z. BELIEVE WE WILL SEE
CONVECTION BECOME MORE NUMEROUS HERE IN MIDDLE TENNESSEE AFTER 22Z
AND BECOME MORE LINEAR IN NORTHEAST TO SOUTHWEST ORIENTATION WHICH
WILL CONTINUE THROUGH THE EVENING AND BECOME MORE FOCUS OVER
EASTERN AREAS AND PLATEAU AFTER MIDNIGHT. COLD FRONT WILL MOVE
THROUGH IN THE OVERNIGHT HOURS AFTER MIDNIGHT TAKING SEVERE
WEATHER THREAT WITH IT. SEVERE THREAT STILL WITH US BUT DO THINK
BEST CHANCE WOULD BE SOUTHWEST MIDDLE TENNESSEE AS THIS AREA IN
EXIT REGION OF 250 MBAR UPPER JET WHICH IS ANTICYCLONICALLY CURVED
EXTENDING OUT OF NORTHEAST TEXAS ACROSS SOUTHERN ARKANSAS THEN
DOWN THROUGH CENTRAL ALABAMA.

FRIDAY THROUGH THE WEEKEND LOOKS DRY BUT ANOTHER FRONT WILL DROP DOWN
IN THE NORTHWEST FLOW ALOFT BRINGING A RAIN CHANCE MONDAY AND MONDAY
NIGHT BUT A BETTER CHANCE WILL COME WEDNESDAY INTO THURSDAY. TEMPS
WILL TREND BELOW CLIMATOLOGY NEXT SEVERAL DAYS WITH LOWS IN THE
MID 30S SUNDAY MORNING.

&&

.AVIATION...
18Z TAF DISCUSSION.

GUSTY SOUTHERLY SURFACE WINDS WILL CONTINUE AHEAD OF AN
APPROACHING COLD FRONT THROUGH THIS EVENING. SOME GUSTS AS HIGH AS
HIGH AS 30KTS ARE POSSIBLE. OTHERWISE...

FOR CSV...EXPECT MAINLY MVFR CONDITIONS THROUGH 15Z, ALTHOUGH A
PERIOD OF VFR CONDITIONS IS POSSIBLE LATER THIS AFTERNOON AND
EVENING (BTWN 22Z AND 04Z), BEFORE THE ARRIVAL OF PRE-FRONTAL
SHOWERS AND THUNDERSTORMS (MAINLY AFTER 04Z). VFR CONDITIONS
SHOULD RETURN AFTER 15Z, AS DRIER AIR MOVES IN BEHIND THE COLD
FRONT.

FOR CKV AND BNA...EXPECT VFR CONDITIONS TO PREVAIL UNTIL LATE THIS
AFTERNOON, WHEN SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS
AHEAD OF AN APPROACHING COLD FRONT. MVFR CONDITIONS SHOULD BECOME
PREVALENT BETWEEN 23Z AND 05Z, ALONG WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS. AFTER 05Z EXPECT SHOWERS TO DIMINISH FROM THE WEST
FOLLOWING PASSAGE OF THE COLD FRONT, WITH VFR CONDITIONS
RETURNING LATE TONIGHT AND EARLY FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      55  67  43  61  36 /  90  10  10  10   0
CLARKSVILLE    50  65  39  59  34 /  60  10  10   0   0
CROSSVILLE     59  66  42  56  34 / 100  20  20  10   0
COLUMBIA       55  68  43  60  37 /  90  10  10  10   0
LAWRENCEBURG   58  69  44  60  37 /  90  10  20  10   0
WAVERLY        51  66  42  60  38 /  70  10  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM/AVIATION........19
LONG TERM..................01/BOYD
Hazardous weather outlook, Mar 31, 12:55 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT THU MAR 31 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-011030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
155 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING, AS A COLD FRONT APPROACHES FROM THE WEST. DAMAGING
WINDS AND LARGE HAIL LOOK TO BE THE PRIMARY THREATS...ALONG WITH
A FEW TORNADOES.

LOCALIZED FLASH FLOODING MAY ALSO OCCUR...ESPECIALLY IN AREAS
THAT RECEIVED HEAVY RAINFALL LAST NIGHT AND EARLY TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

19

In the hours before

Special weather statement, Mar 31, 10:01 AM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1101 AM CDT THU MAR 31 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-010000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...ERIN...WAVERLY...
DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...
JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...
BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...
SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...WAYNESBORO...
LAWRENCEBURG...PULASKI
1101 AM CDT THU MAR 31 2016

...LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND SEVERE STORMS THIS
AFTERNOON AND EVENING...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL AND ISOLATED TORNADOES WILL
REDEVELOP AND SPREAD ACROSS MIDDLE TENNESSEE DURING THE AFTERNOON
AND INTO THE EVENING. SOME STORMS WILL LIKELY PRODUCE LOCALLY
HEAVY RAINFALL.

A COLD FRONT WILL MOVE THROUGH MIDDLE TENNESSEE AROUND MIDNIGHT
ENDING THE THREAT FOR SEVERE WEATHER.

STRONG SOUTHERLY WINDS WILL CONTINUE TODAY...WITH SPEEDS OF 15 TO
25 MPH AND GUSTS UP TO 35 MPH.

STAY TUNED TO LOCAL MEDIA...NOAA WEATHER RADIO...AND THE INTERNET
FOR THE LATEST FORECASTS AND UPDATES ON THE POTENTIAL FOR SEVERE
WEATHER HERE IN MIDDLE TENNESSEE.

BOYD
01
Special weather statement, Mar 31, 12:06 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT THU MAR 31 2016

TNZ005-006-023>025-311900-
MONTGOMERY TN-STEWART TN-DICKSON TN-HUMPHREYS TN-HOUSTON TN-
106 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR STEWART...NORTHEASTERN
HUMPHREYS...HOUSTON...MONTGOMERY AND NORTHWESTERN DICKSON COUNTIES
UNTIL 200 PM CDT...

AT 103 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS JUST WEST OF THE TENNESSEE RIVER. MOVEMENT WAS
RAPIDLY TO THE NORTHEAST AT 60 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS...
ALONG WITH BRIEF TORRENTIAL DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...DOVER...ERIN...TENNESSEE RIDGE...BIG ROCK...CHARLOTTE...
VANLEER...CUMBERLAND CITY...SLAYDEN...HOUSTON COUNTY AIRPORT...INDIAN
MOUND...LAND BETWEEN THE LAKES...PALMYRA...WOODLAWN AND CUNNINGHAM.

LAT...LON 3666 8785 3663 8785 3664 8719 3635 8727
      3634 8728 3632 8728 3616 8732 3617 8792
      3618 8793 3629 8794 3635 8798 3645 8806
      3649 8806 3652 8804 3656 8803 3668 8807
TIME...MOT...LOC 1803Z 257DEG 51KT 3666 8826 3627 8834

19
Special weather statement, Mar 31, 2:02 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT THU MAR 31 2016

TNZ005-006-023-312045-
MONTGOMERY TN-STEWART TN-HOUSTON TN-
302 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR STEWART...NORTHWESTERN HOUSTON
AND WESTERN MONTGOMERY COUNTIES UNTIL 345 PM CDT...

AT 302 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DOVER...MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOVER...CLARKSVILLE...TENNESSEE RIDGE...BIG ROCK...CUMBERLAND CITY...
PALMYRA...WOODLAWN...INDIAN MOUND AND LAND BETWEEN THE LAKES.

LAT...LON 3666 8785 3663 8785 3664 8739 3637 8751
      3631 8796 3633 8797 3652 8804 3656 8803
      3667 8807
TIME...MOT...LOC 2002Z 239DEG 49KT 3651 8780

07
Special weather statement, Mar 31, 2:47 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
347 PM CDT THU MAR 31 2016

TNZ023-024-056-057-312115-
PERRY TN-HICKMAN TN-HUMPHREYS TN-HOUSTON TN-
347 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR HUMPHREYS...SOUTHEASTERN HOUSTON
AND NORTHWESTERN HICKMAN COUNTIES UNTIL 415 PM CDT...

AT 346 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR CAMDEN TO 6 MILES SOUTH OF NEW
JOHNSONVILLE TO 11 MILES NORTHEAST OF NATCHEZ TRACE STATE PARK.
MOVEMENT WAS NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WAVERLY...CAMDEN...NEW JOHNSONVILLE...MCEWEN...HURRICANE MILLS...BUCKSNORT
AND I-40 NEAR THE TENNESSEE RIVER.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3600 8800 3603 8800 3605 8799 3613 8792
      3617 8792 3619 8794 3621 8794 3630 8760
      3583 8758 3580 8797 3583 8797 3587 8794
      3594 8793 3595 8801 3597 8802
TIME...MOT...LOC 2046Z 229DEG 47KT 3609 8803 3592 8799 3585 8809

JACKSON

The radar

The Ft Campbell radar (KHPX), 65 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 tornado, 2 hail, 2 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dickson

When
March 31, 3:24 PM CST
Where
Dickson County, 1.38 mi S of Berry
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.160, -87.380

Some trees were blown down across central portions of Dickson County.

Tornado, Perry

When
March 31, 3:31 PM CST to 3:36 PM CST
Where
Perry County, 4.62 mi E of Sugar Hill to 7.53 mi E of Sugar Hill
Rating
EF0
Path length
3.09 mi
Path width
350 yd
Continued into
Lewis, Tn (OHX)
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.552, -87.738

An EF1 tornado touched down about 7 miles southeast of Linden in eastern Perry County. It weakened to an EF0 in far western Lewis County before lifting. The tornado touched down in Boneyard Hollow where several hundred trees were uprooted, snapped, or downed along its path before entering Lewis County. The tornado weakened to an EF0 there and damaged an outbuilding before lifting 7 miles west of Hohenwald. At its peak, the tornado path width was 350 yards and winds were estimated at 90 mph. The tornado path length was approximately 4 miles.

This was the first tornado on record to affect Perry County in the month of March.

Tornado, Lewis

When
March 31, 3:36 PM CST to 3:37 PM CST
Where
Lewis County, 5.03 mi WSW of Hohenwald Baker Arpt to 4.75 mi WSW of Hohenwald Baker Arpt
Rating
EF0
Path length
0.4 mi
Path width
350 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.534, -87.688

An EF1 tornado touched down about 7 miles southeast of Linden in eastern Perry County. It weakened to an EF0 in far western Lewis County before lifting. The tornado touched down in Boneyard Hollow where several hundred trees were uprooted, snapped, or downed along its path before entering Lewis County. The tornado weakened to an EF0 there and damaged an outbuilding before lifting 7 miles west of Hohenwald. At its peak, the tornado path width was 350 yards and winds were estimated at 90 mph. The tornado path length was approximately 4 miles.

Tornado, Lewis

When
March 31, 3:45 PM CST to 3:47 PM CST
Where
Lewis County, 3.21 mi N of Hohenwald Baker Arpt to 2.7 mi N of Hohenwald Baker Arpt
Rating
EF0
Path length
0.71 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.596, -87.611

An EF0 tornado touched down about 4 miles northwest of Hohenwald in northwestern Lewis County. It was a rare, anticyclonic tornado (rotating clockwise). A few trees were uprooted and snapped along Darbytown Road with several large branches downed as well. Minor roof damage occurred to a barn and house along its 1 mile path. At its peak, winds were estimated at 80 mph and the path width was approximately 50 yards.

Thunderstorm Wind, Lewis

When
March 31, 3:50 PM CST
Where
Lewis County, 1.18 mi ENE of Hohenwald
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.557, -87.551

Trees and power lines were blown down along Highway 48N at Forrest Avenue in Hohenwald.

Thunderstorm Wind, Cheatham

When
March 31, 3:50 PM CST
Where
Cheatham County, Pleasant View
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.400, -87.030

A trained spotter estimated a wind gust of 60 to 70 mph in Pleasant View.

Thunderstorm Wind, Robertson

When
March 31, 3:57 PM CST
Where
Robertson County, 1.2 mi N of Crunk
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.437, -86.884

A tree fell and crushed a barn along Betts Road at Smith Road.

Thunderstorm Wind, Wayne

When
March 31, 4:12 PM CST
Where
Wayne County, 0.51 mi S of Crossroads
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.063, -87.729

A tSpotter report from Twitter indicated a 12 inch diameter tree was blown down south of Collinwood.

Thunderstorm Wind, Robertson

When
March 31, 4:15 PM CST
Where
Robertson County, Cross Plains
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.550, -86.700

Around 2050 customers were without power in Cross Plains due to downed power lines and lightning strikes.

Thunderstorm Wind, Maury

When
March 31, 4:18 PM CST to 4:19 PM CST
Where
Maury County, 1.34 mi SSW of Cross Bridges to 0.86 mi SE of Cross Bridges
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.604, -87.233

A NWS storm survey team determined that straight line winds were the cause of damage in western Maury County. An old barn was destroyed along Cecil Farm Road along with dozens of trees uprooted or downed along Cross Bridges Road. The swath of straight line wind damage was about 1 mile long and winds were estimated at 80 mph.

Hail, Maury

When
March 31, 4:30 PM CST
Where
Maury County, 1.38 mi N of Westwood
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.620, -87.080

Golfball size hail was reported on the west side of Columbia.

Thunderstorm Wind, Maury

When
March 31, 4:33 PM CST to 4:34 PM CST
Where
Maury County, 1.35 mi WSW of Westwood to 1.39 mi SE of Westwood
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.594, -87.103

Maury County emergency management reported 15 to 20 trees were blown down on the south side of Columbia, including on Hidden Lake Circle.

Thunderstorm Wind, Maury

When
March 31, 4:46 PM CST
Where
Maury County, 2.03 mi WNW of Leftwich
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.580, -86.904

An NWS employee estimated winds of 50 to 60 mph along I-65.

Lightning, Davidson

When
March 31, 4:58 PM CST
Where
Davidson County, 1.48 mi E of Goodlettsville
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
36.319, -86.694

Media reports indicate a house on Hanover Court in Goodlettsville was struck by lightning. The resulting fire destroyed the second floor of the home.

Thunderstorm Wind, Giles

When
March 31, 5:15 PM CST to 5:17 PM CST
Where
Giles County, 3.72 mi NW of Marbuts to 4.01 mi NW of Minor Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.069, -87.215

A NWS storm survey team determined that 70 mph straight line winds caused tree damage along Shannon Creek Road in southwest Giles County. A few trees were uprooted along the roadway near the Lawrence County border just west of the Malone community, while tree limbs were blown down along the roadway south of Thornton Lane.

Thunderstorm Wind, Rutherford

When
March 31, 5:30 PM CST
Where
Rutherford County, 1.58 mi NNE of Murfreesboro
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.872, -86.410

A tSpotter report from Twitter indicated a tree was blown down onto a home on North Cove Drive in Murfreesboro.

Thunderstorm Wind, Lawrence

When
March 31, 5:30 PM CST
Where
Lawrence County, 0.33 mi NW of Appleton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.024, -87.234

Trees were blown down that blocked Appleton Road at Blooming Grove Road.

Hail, Dekalb

When
March 31, 5:57 PM CST
Where
Dekalb County, Smithville Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.980, -85.800

Thunderstorm Wind, Lawrence

When
March 31, 6:42 PM CST
Where
Lawrence County, Leoma
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.170, -87.350

Trees were blown down across south-central and southeast parts of Lawrence County.

Flash Flood, Lawrence

When
March 31, 8:00 PM CST to 11:00 PM CST
Where
Lawrence County, 2.26 mi E of Iron City to 1.67 mi SSE of Appleton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.016, -87.540

Significant flash flooding affected southeast Lawrence County. Several roads were impassable and closed due to flooding includding Lunsford Road, Littrell Road, Ramah Road at Lambs Ferry Road, Union Hill Road, Richardson Road, Blooming Grove Road, and Mt. Arrat Road. One person trapped in a house due to the flooding was rescued by emergency personnel. Lawrence County schools were closed on April 1 due to the flooding.

Flash Flood, Giles

When
March 31, 8:00 PM CST to 11:00 PM CST
Where
Giles County, 3.67 mi WNW of Anthony Hill to 1.61 mi SW of Marbuts
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.146, -87.182

Significant flash flooding affected southern Giles County. Several roads were impassable and closed due to flooding, including Interstate 65 northbound at mile marker 8 north of Elkton, Highway 31 in Elkton, and Glenn Haven Lane and Jackson Hollow Road in Minor Hill. One person was rescued by emergency personnel from a stranded vehicle on Highway 31 in Elkton, and two other high water rescues were performed elsewhere in the county. Giles County schools were closed on April 1 due to the flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyThe tornado archive for Tennessee, 2016Warnings in Tennessee, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623397, 623398, 623399, 623400, 623401, 623402, 623403, 623404, 623405, 623406, 623408, 623407, 623409, 623410, 623411, 623412, 623413, 623414, 623415, 623416, 623417.